Heat, Las Vegas Valley
- When
- July 17, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days. Several hyperthermia deaths occurred during the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 16, 7:45 PM PST, 16 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 845 PM PDT MON JUL 16 2007 .SYNOPSIS...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION WILL BE PUSHED TO THE EAST SLIGHTLY BY THE MIDDLE OF THE WEEK RESULTING IN DRIER SOUTHWEST FLOW ACROSS THE AREA. TEMPERATURES WILL REMAIN ABOVE NORMAL. && .UPDATE...EVENING CONVECTION BEING CONFINED TO MAINLY THE EASTERN AND NORTHERN PORTION OF MOHAVE COUNTY ARIZONA AND THE EXTREME NORTHERN PORTION OF LINCOLN COUNTY NEVADA WITH THE BEST DYNAMICS/POTENTIAL REMAINING IN THESE AREAS OVERNIGHT. ISOLATED BRIEF HEAVY RAINFALL WAS NOTED OVER MOHAVE COUNTY DURING THE EVENING...BUT NO REPORTS OF PROBLEMS HAVE BEEN RECEIVED. THUNDERSTORMS PUSHED OUT AN OUTFLOW BOUNDARY WHICH AT 03Z WAS NOTED ON SATELLITE FROM ROUGHLY MESQUITE TO ECHO BAY TO JUST WEST OF KINGMAN WHICH REPORTED A WIND GUST OF NEAR 40 MPH AS THE BOUNDARY PASSED. BOUNDARY TO WEAKEN THROUGH THE REMAINDER OF THE EVENING...WITH LITTLE IMPACT EXPECTED ACROSS SOUTHERN NEVADA OVERNIGHT. DRIER/MORE STABLE FLOW HAS PUSHED INTO THE NORTHWEST PORTION OF THE CWA AS WEAK SHORT WAVE SHIFTS ACROSS THE AREA. DUE TO THE STABILIZATION WILL UPDATE NORTHWEST ZONES TO REMOVE OVERNIGHT THUNDERSTORMS TONIGHT AND SHOW LESS CLOUD COVER. OVERALL CURRENT SHORT TERM FORECAST ON TRACK. AS MENTIONED WILL UPDATE THE NORTHWEST PORTION...BUT NO FURTHER UPDATES PLANNED ATTM. && .AVIATION...FOR MCCARRAN...EXPECT SOUTH WINDS 10 TO 15 KTS WITH SOME HIGHER GUSTS EACH AFTERNOON THROUGH WEDNESDAY...SHIFTING TO SOUTHWEST 10 TO 12 KTS AROUND SUNSET...THEN DECREASING TO LESS THAN 8 KNOTS AROUND MIDNIGHT. EXPECT ISOLATED THUNDERSTORMS IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS EACH AFTERNOON AND EVENING...BUT ONLY MID AND HIGH LEVEL DEBRIS CLOUDS ARE EXPECTED AT KLAS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE CONFINED MAINLY TO THE HIGHER TERRAIN...WITH THE BEST CHANCES EAST OF A LINE FROM CALIENTE TO KINGMAN TUESDAY AND WEDNESDAY. EXPECT SOUTH AND SOUTHWEST WINDS GUSTING 20 TO 25 KTS TOMORROW AFTERNOON... WITH A CHANCE FOR STRONGER WINDS OVER ESMERALDA AND NYE COUNTIES WEDNESDAY AFTERNOON. && .PREV DISCUSSION...245 PM PDT SHORT TERM...SKIES HAVE GENERALLY REMAINED MOSTLY SUNNY ACROSS THE CWA WITH THE EXCEPTION OF NORTHERN LINCOLN COUNTY PLUS PORTIONS OF MOHAVE COUNTY. STORM ACTIVITY HAS BEEN LIGHTER TODAY AND LESS THAN EXPECTED DUE TO A MORE UNFAVORABLE TRACK OF THE UPPER LOW OFF OF CALIFORNIA. A JET STREAK OF 40 TO 50 KTS IS STILL EXPECTED TO BE OVER NEVADA BY TONIGHT...HOWEVER THE POSITION IS MORE TO THE WEST WHICH PUTS THE FAVORABLE QUAD NORTH AND WEST OF THE CWA. DID KEEP A SLIGHT CHANCE OF POPS GOING FOR NORTHERN AND EASTERN THIRDS OF THE CWA ESPECIALLY IN HIGHER TERRAIN. JET STREAK IS EXPECTED TO BE THROUGH MOST OF THE CWA BY TUESDAY MORNING. MOHAVE COUNTY WILL THEN BE POSITIONED IN THE FAVORABLE RIGHT REAR QUAD ALONG WITH LIFTED VALUES SLIGHTLY BELOW ZERO WHICH COULD HELP TO TRIGGER A FEW STORMS. DRIER AIR WILL BE USHERED IN STARTING TUESDAY AS THE FLOW GOES SOUTHWESTERLY. BIGGER STORY WILL BE HIGHER WINDS BEHIND THE JET STREAK WHICH WILL COMBINE WITH THE DRIER AIR TO PRODUCE A POTENTIALLY DANGEROUS FIRE SITUATION. BOTH NAM AND GFS SHOW THE STRONGEST WINDS COMING IN ON WEDNESDAY. VALUES ARE CURRENTLY FORECAST TO BE 20 TO 25 KT AT THE SURFACE IN ZONES 460 AND 462 WITH GUSTS OVER 30 KT LIKELY. BIGGEST QUESTION WILL BE THE DURATION OF THE EVENT AND HOW MUCH OF THE LOWER MOISTURE WILL SCOUR OUT. FOR NOW...WILL ADVISE NEXT SHIFT ON THE NEED FOR A POSSIBLE FIRE WEATHER WATCH. .LONG TERM...GOOD MODEL CONTINUITY AGAIN TODAY INCREASES CONFIDENCE ANOTHER NOTCH. SHOULD BE A FAIRLY TRANQUIL PATTERN THURSDAY AND FRIDAY AS OUR AREA IS IN BETWEEN THE NORTHERN STREAM JET STREAK EXITING INTO CANADA AND THE DEEPER MOISTURE LURKING JUST TO OUR EAST. OVER THE WEEKEND...THE MAIN RIDGE CENTER IN THE WESTERN STATES REESTABLISHES ITSELF FARTHER NORTH OVER MONTANA AND WYOMING...WHICH WILL BRING EASTERLY FLOW INTO OUR CWFA AND USHER IN THE DEEPER MOISTURE. THIS SCENARIO HAS BEEN DEPICTED QUITE CONSISTENTLY THE PAST FEW DAYS...SO RAISED POPS AND CLOUD COVER TOWARDS THE END OF THE PERIOD. TIMING DETAILS CANNOT BE WELL RESOLVED YET...BUT IF THE PATTERN EVOLVES AS SHOWN...THE FIRST POSSIBILITY OF RAIN IN LAS VEGAS WOULD BE SATURDAY...WITH BETTER CHANCES COMING LATER. && .FIRE WEATHER...GUSTY SOUTHWESTERLY WINDS ON TUESDAY AND WEDNESDAY MAY PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN ZONES 460 AND 462. MAXIMUM WIND SPEEDS ARE EXPECTED ON WEDNESDAY AND WILL COMBINE WITH DRIER AIR. A FIRE WEATHER WATCH FOR WEDNESDAY MAY BE ISSUED WITH THE NEXT PACKAGE. FIRE WEATHER INTERESTS SHOULD CLOSELY MONITOR THIS SITUATION. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && JENSEN/KENNEDY...PREV DISCUSSION BELL/MORGAN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 642 AM PDT TUE JUL 17 2007 AZZ001>003-036-CAZ519>527-NVZ014>022-181200- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 642 AM PDT TUE JUL 17 2007 /642 AM MST TUE JUL 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL INCREASE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TODAY. THE AREA WILL LIE BETWEEN AN UNSEASONABLY STRONG AREA OF LOW PRESSURE OFF THE WEST COAST AND HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS. WIND GUSTS IN EXCESS OF 35 MPH WILL OCCUR ACROSS MUCH OF SOUTHERN NEVADA THIS AFTERNOON WITH MINIMUM RELATIVE HUMIDITY VALUES FALLING BETWEEN 10 AND 15 PERCENT. A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR NEVADA FIRE ZONES 460-462 AND 465. ISOLATED THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA AND EXTREME EASTERN LINCOLN COUNTY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY CONDITIONS WILL DEVELOP ONCE AGAIN WEDNESDAY AFTERNOON LEADING TO CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR NEVADA FIRE ZONES 460-465. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PIERCE
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Las Vegas Valley | 2007-07-17 | 47 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51617.